top of page

Tylenol and Glutathione: A Closer Look At Their Relationship

Updated: 1 day ago





With the popularity of Google, we now have a world of information at our fingertips. With that being said, many patients are now questioning whether Tylenol is safe for themselves and their children. The reason for their concern is the growing belief that Tylenol depletes glutathione in the liver, increasing the risk of liver failure. Although this may be partially true, let's first take a deeper look…


First of All, What is Glutathione?

Glutathione is an important antioxidant produced by the liver. Its main purpose is to reduce oxidative stress on the liver. This causes a decrease in inflammation plus protection from further damage. Think of it as a sunscreen and aloe vera gel in one! Glutathione helps the body fight off a byproduct produced by the liver when acetaminophen is ingested. This byproduct can be harmful to the liver in high amounts. In cases of acetaminophen overdose, glutathione, which normally helps to neutralize toxins, can become depleted and cause a cycle of increasing Tylenol toxicity. The only way to deplete the liver's supply of glutathione is in the case of Tylenol overdose. 


What Happens When You Take Tylenol?

Tylenol is typically taken to reduce pain and fever. It does this by:


  1. Inhibiting the production of a specific hormone in the central nervous system, which in turn blocks pain impulses.

  2. Acting on the heat-regulating center of the brain causing the blood vessels to dilate. This causes heat loss (aka fever reducer)


It takes about 30-60 minutes from ingestion to feel/see effects of acetaminophen.


How Tylenol Can Affect Us Negatively

Circling back to the statement above, an overuse of acetaminophen can cause an overdose, possibly leading to liver failure. You must take any OTC medication as indicated on the label and/or as directed by your physician. Populations such as the elderly and those caring for children should be careful with dosages, however, they do not need to stop taking acetaminophen altogether. Children especially are carefully dosed based on their weight to prevent overdose while still providing an effective medicinal benefit. Only when the amount ingested is over the directed amount can they be at risk for glutathione depletion. Proper use as indicated by your doctor and product label will not cause liver toxicity. 


Key information to remember when dealing with the administration of acetaminophen to children.

  • Always know the height and weight of the child before administration

  • Jot down the timing of administration for personal reference and to alert staff if you are taking a child to get treatment at a hospital/urgent care


Ultimately, the benefits of acetaminophen far outweigh the risks. Acetaminophen can be a very effective first-line medication if used properly. As with all medication, implementing safety first is key to remaining healthy.





References:







Visit versefromanurse.com for more work written by Missy Doucet, RN









99 views0 comments

Σχόλια


bottom of page